By many nutritionists, the turmeric is considered an all-time natural cure for most common sicknesses. So, it is usually recommended as an effective alternative to doctor-prescribed pharmaceuticals, and other over-the-counter medications as it is a 100% natural substance and allegedly produces no adverse effects.
Although nutritionists and dietitians alike have made a good point here, these strong recommendations sometimes mislead sick people to underestimate the effect of turmeric on your body. Some research has shown that turmeric can actually have some serious side effects if taken in high doses or used concomitantly with other prescribed drugs.
So let’s discuss a little turmeric’s factsheet…
When people refer to turmeric, they usually refer to the ground-up root of the turmeric plant. The use of ground-up turmeric root dates back to India almost 4,000 years ago, where it was used as a regular culinary spice and also in other medicinal or even ceremonial situations. Even though many of its claimed benefits go without strong scientific grounding, the turmeric has been proven in many studies to provide a variety of health benefits.
What scientists have established so far is that most of the turmeric’s highly-praised health benefits come from its active ingredient called curcumin. Throughout the extensive scientific studies conducted on curcumin, researchers found that curcumin exhibits anti-oxidant, anti-inflammatory, anti-carcinogenic and anti-thrombotic (anti-blood clotting) effects.
Having read about these beneficial properties, people often use the turmeric as an alternative to, or in tandem with, other drugs that they take to treat their ailments. They often do this to avoid the complications and side effects that occur when one takes high doses of pharmaceutical drugs.
However, people should keep in mind that the same properties that make turmeric so beneficial also make it dangerous to take when in combination with other drugs. This drug combination can in fact produce a number of unpleasant reactions in some patients!
Here are some turmeric’s unexpected reactions, revealed by academic studies:
1.The turmeric reacts with blood thinning drugs
For instance, the turmeric’s anti-thrombotic property, that is the property that makes it able to reduce blood clots, makes it dangerous to take in combination with blood thinning medications.
This is what happens in this combination: Taking the turmeric in combination with blood thinners can reinforce their effects and increase your risk of internal bleeding. Blood thinning medications include: warfarin (Coumadin), clopidogrel (Plavix), and aspirin.
2. The turmeric reacts with antacids
The turmeric also interferes with drugs that reduce stomach acid. If taken in combination with these drugs, it will actually increase the production of stomach acid in your body. This can cause nausea, bloating and stomach pain and can also damage your esophagus. Drugs that reduce stomach acid include: Cimetidine (Tagamet), Famotidine (Pepcid), Ranitidine (Zantac) and Omeprazole.
The turmeric reacts with blood sugar-lowering medications
The turmeric is possibly dangerous if taken along with drugs for diabetes (that lower blood sugar). Again, the turmeric strengthens the effects of these drugs, increasing one’s risk of developing the opposite condition – low blood sugar. This can lead to a variety of side effects including: shakiness, anxiety, blurred vision, delirium and overall reduced cognitive function.
4. The turmeric reacts with anti-histamines
The turmeric may also cause allergic reactions in some people, including outbreaks such as hives or rashes, or even shortness of breath and anaphylaxis. If you are taking any drugs or medications, or are experiencing allergic symptoms when taking turmeric, it is advised to either reduce the amount of turmeric you are taking or find a different, natural alternative.
Indeed, for all of the above-mentioned medications, there are natural substitutes. So, if you have been on any of the above medications on a long-term basis, be aware of their effects on your body. It is best to work with your family doctor to gradually wean them off.
SHARE IT PLEASE AND HELP SOMEBODY TO STAY HEALTHY